It’s 2 am and your 9-month-old baby wakes up screaming. She has had a cold for a week, but seemed to be getting better. You notice she feels warm, and your suspicions are confirmed when the thermometer reads 102. You give her a dose of Ibuprofen and call the doctor’s office in the morning for an appointment. As you guessed, she is diagnosed with her first ear infection and started on Amoxicillin. Relieved to have a treatment for her, you dutifully give her the medication twice a day. Imagine your surprise when she wakes up after taking the medicine for five days with a rash all over, and your worry that is she having an allergic reaction. During the winter months more people get sick, so more people are treated with antibiotics. While antibiotics can help treat bacterial infections, they do carry risks. This is one of the reasons pediatricians avoid using antibiotics liberally. Most of the time our bodies can fight off the germs that cause illness and antibiotics don’t help treat viruses at all. How do you know if it’s an antibiotic allergy or just a rash? When someone is on a medicine and they develop a rash it can sometimes be hard to sort out if symptoms are part of the illness, a non-allergic drug reaction, or an allergic reaction. There are many people who had a rash while taking an antibiotic as a child and were told that they are allergic to that antibiotic, but really aren’t. Unfortunately this can lead to more expensive and broader-range antibiotics being used inappropriately and unnecessarily.
Cite this article Descamps V, Chrisment-Di Lucca J, Mardivirin L, Crickx B, Ranger-Rogez S 2014 Severe Amoxicillin-Induced Rash and EBV. Jul 24, 2018. A macular erythematous rash may occur in patients with infectious. bullous myringitis, orchitis, parotitis, monoarticular arthritis, and jaundice.